advertisement
Question
Posted by: shelley | 2010/01/08

Gastro and panic

2 weeks ago I had the flu with an upset tummy but both seemed to go away.

Then I got a runny tummy again 3 days later - quite bad with nausea which caused some anxiety as I am very afraid of vomiting. The next day my gran (89 years old) passed away - her certificate said heart failure and gastro and I went into extreme panic.

The day after I went to the doctor and was put on an antibiotic for 3 days - the runs continued although it only came once or twice in the morning.

After this it was suggested that I take probiotics (taking 3 per day) and it seemed to help a bit as the runs alternate between soft stools and very watery stools and they are yellow with a little bit of clear mucus. I only go once or twice in the morning to the toilet.

Nausea is still here - I constantly feel like there is something in my throat and their is a feeling of acid in my tummy and throat (taking altosec for this) and the panic attacks are frequent. I have been to the doctor numerous times and he says it is probably a combination of both panic and a little gastro but as I have no fever and my stomach seems soft he can only assume it is more panic than anything else but still wants me to take antibiotics for this which he says may cause nausea (which will make my panic skyrocket)

This is the 3rd week of the runs now. I am having trouble eating - I cannot bring myself to eat much of anything - 2 slices of plain bread per day and maybe a handfull of crackers is all I can stomach so I have lost quite a bit of weight.

I am on Leximal 10mg for the panic (started on 5mg last week - this is the first week I am taking a full 10mg tablet) I was told I need to go and see a psychiatrist though

I desperatly want to go for a test to see if this is gastro or not and if it is to get the right treatment and if its not then at least I know its panic but the doctor says its expensive not necessary - but this is the second antibiotic they want me to take now which is very frustrating

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Seeing a psychiatrist sounds like a good idea, as would seeing a gastroenterologist ( gut speialist )- for anything complex, seeing the right specialist is much better than only seeing a GP. High anxiety can cause a degree of loose stools, but not really the sort of diarrhoea you're describing. I don't like iving antibiotics blind in such a case without the testing a Gastroenterologist would use, to see (a) if there is an infection ( there are many other possible causes of diarrhoea ) ; and (b) if so, to identify the organism so one can choose the RIGHT antibiotic.
Do try to eat as normally as you can - not eating would on its own make you feel nauseated, and if you take in so little food, there's nothing with which your guts could try to form normal stools. And drink plenty of fluids, as diarrhoea includes losing fluid which you need to make up ( and also usually losing electrolytes - chemicals lioke salt ).

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/01/08

Seeing a psychiatrist sounds like a good idea, as would seeing a gastroenterologist ( gut speialist )- for anything complex, seeing the right specialist is much better than only seeing a GP. High anxiety can cause a degree of loose stools, but not really the sort of diarrhoea you're describing. I don't like iving antibiotics blind in such a case without the testing a Gastroenterologist would use, to see (a) if there is an infection ( there are many other possible causes of diarrhoea ) ; and (b) if so, to identify the organism so one can choose the RIGHT antibiotic.
Do try to eat as normally as you can - not eating would on its own make you feel nauseated, and if you take in so little food, there's nothing with which your guts could try to form normal stools. And drink plenty of fluids, as diarrhoea includes losing fluid which you need to make up ( and also usually losing electrolytes - chemicals lioke salt ).

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement